Texas, 2017

Flood in Texas, September 28 to 29, 2017

September 28 to 29, 2017 · NWS BRO · 1 event in 1 county or zone

An atmospheric river of deep tropical moisture (below) that flowed from the eastern tropical Pacific Ocean through Mexico, combined with the remnants of Tropical Storm Pilar to enhance rainfall along the Rio Grande from northern Zapata County through Webb County from late on September 25th and again on September 26th. Additional heavy rains fell over the Rio Grande Basin in northern Nuevo Leon…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An atmospheric river of deep tropical moisture (below) that flowed from the eastern tropical Pacific Ocean through Mexico, combined with the remnants of Tropical Storm Pilar to enhance rainfall along the Rio Grande from northern Zapata County through Webb County from late on September 25th and again on September 26th.

Additional heavy rains fell over the Rio Grande Basin in northern Nuevo Leon and extreme eastern Coahuila State (Mexico) on the 27th. A fairly widespread zone of 10 to 15 inches of rain fell along the Rio Grande in Webb County through the period, with a pocket of 8 to 10 inches along the Rio Salado west and northwest of Falcon International Reservoir during the late evening/overnight of September 25 and 26. The efficient, tropically-infused rainfall quickly flowed into the Rio Grande in Webb County, and would lead to very rapid rises and a flood wave along the river, with high-end moderate flooding near and in Laredo.

Downstream of Laredo, the river flooding continued in a small stretch of Zapata County, where water levels were comparable but a little less than those last seen during the Alex-remnant floods of July 2010 near San Ygnacio. The flood wave emptied into Falcon International Reservoir, along with a second flood wave from the Rio Salado in northern Mexico; each flood combined doubled the amount of acre-feet held by the reservoir, raised reservoir levels from 27 to more than 50 percent of capacity, Texas-share, by the end of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 28, 2:49 AM CST, 11 minutes earlier.

Area forecast discussion, Sep 28, 2:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
349 AM CDT Thu Sep 28 2017

.SHORT TERM (Now through Friday): Generally scattered showers and
thunderstorms are forecast across the BRO CWFA through a majority
of the short term forecast period as 500 mb low pressure over the
Utah and Arizona border gradually moves northeast and over the
Four Corners area and western United States. The convection will
be aided by daytime heating of a moist atmosphere (precipitable
water values between 2 and 2.30 inches) in combination with the
position of the mid-level low out west. Near to slightly above
normal temperatures will be the result of significant cloud cover
overhead and the generally robust rain chance.

.LONG TERM (Friday Night through Wednesday): Low to mid level
moisture remains high across northeast Mexico and southwest Texas
Friday even with the 500mb ridge centered across extreme northeast
Mexico. This will provide at least a slight chance to chance of
showers with isolated thunderstorms across the CWA Fri night into
Saturday. Rain chances should diminish Sat night into Sunday as
some drier air filters into south TX. Will likely see some
isolated convection Sunday into Monday before rain chances
increase across the coastal sections of deep south TX Monday into
Tuesday as an inverted 500mb trough/low across the Yucatan
Peninsula Monday moves westward into the Bay of Campeche/southwest
Gulf of Mexico Tuesday bringing tropical moisture towards the
lower TX coast. Will mention a chance of showers and slight chance
of thunderstorms through the rest of the forecast period as this
upper level feature moves westward along the southern periphery of
the 500mb ridge across the southeast United States Wednesday.
&&

.MARINE (Now through Friday): Generally moderate winds and seas will
continue during the period as the Lower Texas Coast remains situated
between broad low pressure over the Bay of Campeche and surface high
pressure over the northern Gulf of Mexico. Small Craft Exercise
Caution and Small Craft Advisory are not likely to be needed.

Friday night through Monday...Light to moderate northeast winds
will prevail across the coastal waters Fri night into Saturday
with surface high pressure across the eastern United States
extending into northwest Gulf of Mexico. The pressure gradient
will remain weak across the western Gulf of Mexico Sunday into
Monday. Light northeast winds should prevail across the lower
Texas coast Sunday and veer to the east on Monday as the surface
ridge across the eastern U.S. moves eastward.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  89  79  90  77 /  50  20  50  30
BROWNSVILLE          90  78  90  76 /  50  20  50  30
HARLINGEN            91  77  91  75 /  50  20  50  30
MCALLEN              92  77  92  75 /  50  20  50  20
RIO GRANDE CITY      91  76  92  73 /  50  30  50  30
SOUTH PADRE ISLAND   88  80  86  78 /  40  20  40  30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

66/61
Hazardous weather outlook, Sep 28, 3:00 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
400 AM CDT Thu Sep 28 2017

TXZ248>257-291100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
400 AM CDT Thu Sep 28 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are forecast. Any of the
heavier or slower-moving thunderstorms will have the ability to
produce nuisance flooding in poorly-draining and low-lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers and thunderstorms are forecast Friday. Any of
the heavier or slower-moving thunderstorms will have the ability
to produce nuisance flooding in poorly-draining and low-lying
areas.

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Friday night through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-291100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
400 AM CDT Thu Sep 28 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Zapata

When
September 28, 3:00 AM CST to September 29, 3:00 AM CST
Where
Zapata County, 0.64 mi N of San Ygnacio to 0.69 mi S of San Ygnacio
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
27.059, -99.452

Zapata County EM and US Customs and Border Protection reported high water out of the normal banks but within the berm area in and around San Ygnacio mainly on September 28th as a flood wave pushed south from Laredo toward Falcon International Reservoir. The high waters damaged U.S. Border Patrol equipment, including at least one generator, two light poles and one or two submerged vehicles. However, higher ground in San Ygnacio proper and above the river area was not impacted. Visual evidence showed the high water surrounding the equipment during the morning through afternoon hours, though high waters likely continued through the 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723454.